Alert archive / Kentucky / Flash Flood Warnings in 2001
Flash Flood Warning 22, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 4, 2001, 3:08 AM EDT for Harlan County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 4, 2001, 3:08 AM EDT (07:08 UTC)
- Expired
- Aug 4, 2001, 7:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harlan County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1687 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 040711
FFWJKL
KYC095-041100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
308 AM EDT SAT AUG 4 2001
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HARLAN COUNTY
* UNTIL 700 AM EDT
* AT 302 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED 3 TO 4
INCHES OF RAIN OVER EASTERN PORTIONS OF HARLAN COUNTY. THE HEAVIEST
RAIN HAS FALLEN NEAR THE TOWNS OF TOTZ...LEONARD AND SHIELDS.
SHOWERS WILL CONTINUE TRACKING OVER THESE SAME AREAS OVER THE NEXT
COUPLE OF HOURS RESULTING IN FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3697 8286 3701 8296 3696 8314 3700 8313
3701 8320 3696 8328 3692 8340 3688 8342
3689 8349 3681 8351 3668 8346 3675 8313
3686 8307 3690 8287
LAWSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:25 PM EDT, 5 hours 43 minutes earlier.
Area forecast discussion, Aug 3, 9:25 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 925 PM EDT FRI AUG 3 2001 SFC CHART THIS EVENING SHOWING THE WEAK COLD FRONT STILL JUST TO OUR NORTH...ACROSS OHIO...ACRSS N KY JUST SOUTH OF THE OHIO RVR. SEVERAL WEAK WAVES OF LOW PRESSURE ALONG THE FRONT. MODELS IN FAIR AGREEMENT IN SLOWLY DROPPING THE FRONT THRU THE CWA TONIGHT. MODELS DO NOT AGREE WELL WITH THE QPF HOWEVER. RADAR PCPN ESTIMATES VS RAIN GAGES SHOWS THAT THE RADAR MAY BE UNDERESTIMATING THE RAIN A BIT...LOW TOP-WARM CONVECTION. THINK THAT WITH SUCH HIGH PW'S THE RAIN TONIGHT MAY CONTINUE TO BE HEAVY AT TIMES. HOWEVER...NOT ALL AREAS WILL SEE RAIN TONIGHT. THOUGHT A LITTLE BIT ABOUT LOWERING THE POPS A TAD...BUT CONSIDERING THE FACT THAT WE ARE IN THE PROCESS OF ISSUING A FLASH FLOOD WARNING FOR PIKE AND FLOYD COUNTIES AT THIS MOMENT...WE WILL LET THE POPS STAND FOR THE WHOLE CWA AT 50 PERCENT. WE ALSO HAVE AN URBAN AND SMALL STREAM ADVISORY IN EFFECT UNTIL 11 PM FOR ESTILL COUNTY. ALL IN ALL ZONES LOOK OK AND DONT PLAN ON UPDATING THEM AT THIS TIME. WILL HOLD OFF ON A FLASH FLOOD WATCH TONIGHT CONSIDERING THAT THE PCPN IS NOT GOING TO BE REAL WIDESPREAD...B]UT WILL CONTINUE TO MONITOR THINGS VERY CLOSELY. .JKL...NONE HALL
In the hours before
Local storm report, Aug 3, 11:33 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1133 PM EDT FRI AUG 3 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 5 E ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME ON
CLARKS BRANCH ROAD AT COW
CREEK. REPORTED BY LAW
ENFORCEMENT AND COUNTY DES.
0930 PM GULNARE KY FLASH FLOODS
08/03/01 PIKE DRIFT BRANCH ROAD, NEAR
LOWER JOHN CREEK,
COMPLETELY IMPASSABLE DUE
TO FLOWING WATER AND
MUDSLIDES. REPORTED BY
MEMBER OF GULNARE FIRE
DEPARTMENT.
0930 PM 4 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE EVACUATION ATTEMPT ON
VEHICLE PUSHED OFF ROAD BY
HIGH WATER ON STATE ROUTE
1384 NEAR HURRICANE CREEK.
REPORTED BY LAW
ENFORCEMENT.
0940 PM 5.5 SE ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME AT MARE
CREEK. REPORTED BY COUNTY
EMERGENCY MANAGER.
0945 PM 5 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE 4.32 INCHES OF RAIN SINCE
7 PM. CREEK NEXT TO HOUSE
OUT OF ITS BANKS. WATER
FLOWING INTO RESIDENCE.
REPORTED BY COOPERATIVE
OBSERVER.
1115 PM COUNTYWIDE KY FLASH FLOODS
08/03/01 PIKE NUMEROUS STRANDED VEHICLES
DUE TO HIGH WATER. REPORTED
BY LAW ENFORCEMENT.
1115 PM HAROLD TO HI HAT KY FLASH FLOODS
08/03/01 KENTUCKY STATE ROUTE 979
CLOSED FROM HAROLD TO HI
HAT DUE TO HIGH WATER.
REPORTED BY LAW
ENFORCEMENT.
KBLocal storm report, Aug 3, 11:33 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1133 PM EDT FRI AUG 3 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 5 E ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME ON
CLARKS BRANCH ROAD AT COW
CREEK. REPORTED BY LAW
ENFORCEMENT AND COUNTY DES.
0930 PM GULNARE KY FLASH FLOODS
08/03/01 PIKE DRIFT BRANCH ROAD, NEAR
LOWER JOHN CREEK,
COMPLETELY IMPASSABLE DUE
TO FLOWING WATER AND
MUDSLIDES. REPORTED BY
MEMBER OF GULNARE FIRE
DEPARTMENT.
0930 PM 4 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE EVACUATION ATTEMPT ON
VEHICLE PUSHED OFF ROAD BY
HIGH WATER ON STATE ROUTE
1384 NEAR HURRICANE CREEK.
REPORTED BY LAW
ENFORCEMENT.
0940 PM 5.5 SE ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME AT MARE
CREEK. REPORTED BY COUNTY
EMERGENCY MANAGER.
0945 PM 5 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE 4.32 INCHES OF RAIN SINCE
7 PM. CREEK NEXT TO HOUSE
OUT OF ITS BANKS. WATER
FLOWING INTO RESIDENCE.
REPORTED BY COOPERATIVE
OBSERVER.
1115 PM COUNTYWIDE KY FLASH FLOODS
08/03/01 PIKE NUMEROUS STRANDED VEHICLES
DUE TO HIGH WATER. REPORTED
BY LAW ENFORCEMENT.
1115 PM HAROLD TO HI HAT KY FLASH FLOODS
08/03/01 FLOYD KENTUCKY STATE ROUTE 979
CLOSED FROM HAROLD TO HI
HAT DUE TO HIGH WATER.
REPORTED BY LAW
ENFORCEMENT.
CORRECTED FOR SPACING
KBLocal storm report, Aug 4, 12:41 AM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1241 AM EDT SAT AUG 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM HAROLD KY FLASH FLOODS
08/04/01 FLOYD MUD CREEK FLOWING OVER HWY
979. REPORTED BY LAW
ENFORCEMENT.
1225 AM BRINKLEY KY FLASH FLOODS
08/04/01 KNOTT DEEP WATER FLOWING OVER
HWY 160. REPORTED BY LAW
ENFORCEMENT.Local storm report, Aug 4, 2:51 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
251 AM EDT SAT AUG 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0156 AM ISOM KY FLASH FLOODS
08/04/01 LETCHER WATER FLOWING OVER DOTY
CREEK ROAD. REPORTED BY LAW
ENFORCEMENT.
0200 AM MCDOWELL KY FLASH FLOODS
08/04/01 FLOYD WATER FLOWING OVER
NUMEROUS ROADS. REPORTED BY
SPOTTER.
0230 AM VICCO KY FLASH FLOODS
08/04/01 PERRY WATER FLOWING OVER
MONTGOMERY CREEK ROAD. ALSO
TWO FAMILIES TRAPPED DUE TO
FLASH FLOODING NEAR VICCO.
REPORTED BY LAW
ENFORCEMENT.
0230 AM HINDMAN KY FLASH FLOODS
08/04/01 KNOTT FIVE FEET OF WATER OVER
HIGHWAY 550. REPORTED BY
LAW ENFORCEMENT.
0235 AM BLACKEY KY FLASH FLOODS
08/04/01 LETCHER WATER FLOWING OVER HWY 7.
REPORTED BY LAW
ENFORCEMENT.
0245 AM BLACKEY KY FLASH FLOODS
08/04/01 LETCHER ELK CREEK OUT OF ITS BANKS
COVERING 3408 AT HWY 7.
REPORTED BY LAW
ENFORCEMENT.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:16 PM EDT | Flash Flood Warning | JKL | Floyd, Pike | 3 hr |
| Aug 3, 11:30 PM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Aug 4, 12:14 AM EDT | Flash Flood Warning | JKL | Floyd, Pike | 3 hr |
| Aug 4, 1:58 AM EDT | Flash Flood Warning | JKL | Letcher, Perry | 3 hr |
| Aug 4, 2:30 AM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Aug 4, 4:55 AM EDT | Flash Flood Warning | JKL | Letcher, Perry | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.